Jump to content
CrazyBoards.org

Lamictal and forgetfulness -scared


Recommended Posts

Well, over the past year I've become extremely forgetful. Not like the occasional loss of keys, forgetting names or where I laid a book, or forgetting why I walked into the kitchen, etc. I lose track of things regularly and can't remember whether I did tasks that day or not. I can NEVER remember whether or not I took any medications or which ones I took even 5 minutes ago. I have a checklist next to my med bottles, and check them off, or I totally cannot remember. I constantly blank out in conversations and can't think of the right words when I want to. I mean all the time, and to the point of legitimate concern. The latest lapse was, after running my sprinkler system on a warm day 2 weeks ago, instead of turning it back off afterward (being that it freezes here every night) I turned it to automatic. It was in the teens last night, and of course today was watering day, so there's about a 99.9% chance my system was damaged. I am a landscaper! I've repaired many, many broken pipes from freezing. It's 12 degrees now, will be 4 below tonight. I happened to hear a reminder on the news about not forgetting the sprinkler system when protecting pipes against extreme cold, otherwise it would never have occured to me.

I've heard that forgetfulness and memory loss can be a side effect of lamictal (lamotrigine) and specifically would like to find out if anyone else who's taken lamictal has noticed this, as a side effect. Please don't reply with "I can't remember shit either, or I'd lose my keys even if they were attached to a bowling ball" etc... it's gone Way beyond that! I can't remember a number from 5 seconds ago, and the list goes on and on. I go see the doc in a couple weeks and will let him know I want to taper off of it to find out if the med is the cause. I hope it is! At least this would be reversible... thanks, lav

Link to comment
Share on other sites

Lamictal can cause pretty severe cognitive side effects in some folks, just like topamax and the rest of them. You may need a different mood stabilizer.

I'd say maybe lithium, it might be slightly blunting but I don't think it's got a rap for causing quite that level of forgetfulness, maybe?

The only AED that ever caused me to lose my shit was zonegran, but that shit is famous for that.

Anna

Link to comment
Share on other sites

I initially had a great deal of trouble with memory, but since then it's tapered off. It sounds like that's not the case with you if you've been on it a year (If I'm reading correctly).

If the side effects are too bothersome, you could try a lower dose or come off it completely. I agree with Anna that lithium is worth a try.

Good luck with your doc appointment!

Link to comment
Share on other sites

I got that.. only it was from Zyprexa. Which upon further case story seems to be the norm. There is currently a study going on that adds Vyvanse to help memory. Of course that's for depression. Ultimately give another med a try if it really bothers you. Also, hypothyroidism can cause this... so a TSH test would be a good idea.

Link to comment
Share on other sites

sorry lavendar. i got that dumb too on lamotrigine. i had no idea how dumb until i stopped taking it :o

can you ask your pdoc about an adjustment? i only had to be on 150mg to start getting dumb, by 200+ i could barely remember my child's full name (exaggeration but barely).

Link to comment
Share on other sites

Well crap! Got message today, appt cancelled, my pdoc had to stop practicing due to medical problems. Damn. DAMN! Takes months to get a new patient appointment with a pdoc anywhere around here. Even harder to find a good one. Weighing options now, leaning toward tapering off the damn lamictal, only have a few weeks supply left anyway. He was a really outstanding pdoc.

Link to comment
Share on other sites

I had the same problem with Lamictal, but while many people see their cognitive problems recede with time, mine got worse with time. It never worked fabulously well for me, so I was willing to let it go, and felt fairly close to normal within 3 months of stopping. This was not true for me, but many people do better cognitively with a dose reduction.

Try asking your GP to prescribe your meds. When I was between pdocs, my GP agreed to prescribe psych meds for me for up to a year or until I found someone new.

Link to comment
Share on other sites

Yes, will miss my pdoc very much. Found out today it's because he was diagnosed with renal cancer, very sad. I will call the GP and ask, though I did this once before (while waiting to get in with my current, now ex- I hate to say that- pdoc) and he said no. But will try. I do have a pretty good stash of Remeron and Ativan at least :)

Link to comment
Share on other sites

You might not have to give up Lamictal completely; you might find a sweet spot. At 200 mg I forget so many words I barely sound like a native speaker (and I teach ESL!). At 150 mg I feel stunted. At 100 mg, I get by just fine. So we reduced the Lamictal to 100 mg and added something else to make up the difference.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...